Dear OncoLink "Ask The Experts,"
My daughter, age 26, had her 6-month post-treatment CT/PET scan after being clear of Nodular sclerosis Hodgkin's in August 2005. The 6-month scans show "thymic uptake". Is this common? Cause for worry?
Babis (Charalambos) Andreadis, MD, Assistant Professor in Medicine in the Division of Hematology/Oncology at the Abramson Cancer Center and an Associate Scholar in the Center for Clinical Epidemiology and Biostatistics at the University of Pennsylvania, responds:
It has long been observed that chemotherapy agents used in the treatment of lymphoma and other cancers deplete normal B- and T-lymphocytes in the body, thus contributing to immunosuppression. Restoration of lymphocyte counts and function occurs gradually over the next several months, with an eventual return to baseline. During this period, it is not uncommon to observe an increase in the size of the thymus, the primary organ of T-lymphocyte maturation in humans. This effect ("thymic rebound") is believed to aid in the recovery of T-cell count and function and has not been associated with any adverse outcomes. It may lead to a noticeable mass in a chest CT scan and even significant uptake on functional imaging (PET or gallium scan). This phenomenon is primary observed in younger patients, as the thymus tends to decrease in size and function with age, and eventually atrophy.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania